Virginia, 2005

Damaging Wind in Virginia, June 21, 2005

June 21, 2005 · NWS RNK · 1 event in 1 county or zone

Thunderstorm winds on the afternoon of the 21st blown a 100 lb truck cab on dolly 20 to 30 yards according to trained spotter near Draper in Pulaski county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm winds on the afternoon of the 21st blown a 100 lb truck cab on dolly 20 to 30 yards according to trained spotter near Draper in Pulaski county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 21, 1:18 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 21, 1:18 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
218 PM EDT TUE JUN 21 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...

RADAR SHOWING SCTD CONVECTION FIRING ALONG THE BLUE RIDGE THIS AFTN
IN AXIS OF SLIGHTLY BETTER CAPES/LIS UNDER RESIDUAL 5H COLD POOL
LIFTING BACK NE ACROSS THE AREA ATTM. GIVEN ONLY WEAK SUPPORT WOULD
EXPECT BEST COVERAGE THRU LATE THIS AFTN WITH THEN A RAPID DECREASE
IN SHRA BY 00Z PER LOSS OF HEATING. THUS PLANNING TO CARRY JUST SLGT
CHC POPS THIS EVENING BEFORE SKIES CLEAR LATE ALLOWING FOR ADTNL
PATCHY FOG ESPCLY VALLEYS AND WHERE EARLIER RAIN OCCURRED. LOWS A
BIT WARMER THAN LAST NGT GIVEN SOME RISE IN DEWPTS OVRNGT.

NEXT S/W TROF RESPONSIBLE FOR KICKING OUT UPPER LOW WILL PROPEL
ANOTHER WEAK COLD FRONT THRU THE REGION FROM THE NW ON WED. MODELS
SHOW LOBE OF PREFRONTAL RH REACHING THE NW ZONES BY EARLY MORNING
BEFORE WEAKENING UPON SLIDING SE THRU DOWNSLOPISH TRAJ. EARLIER
TIMING OF FRONT SUGGESTS LESS CHC FOR DEEP AFTN CONVECTION SINCE
BEST MOISTURE/LIFT WILL BE TO THE SE AT MAX HEATING. NOSE OF UPPER
JET ZIPPING IN FROM THE NW ALSO SHOULD ALLOW FOR QUICK DRYING ALOFT
AS SEEN IN FCST RAOBS SO WILL HOLD AT CHC POPS...ESPCLY NW EARLY AND
ELSW MID MORNING INTO EARLY AFTN. OTRW GNRLY PC WITH A PERIOD OF OF
MOSTLY CLDYS AS BAND OF RH SLIDES ACROSS. LIKE TEMPS CLOSER TO
WARMER MAV WITH SOME SUN AND LITTLE 85H CHANGE UNDER GUSTY DOWNSLOPE
IN THE AFTN.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...

WED NIGHT-THU NIGHT...

WILL SEE FRONT DEPARTING WED EVENING...AND KEEPING SLIGHT CHANCE
TSRA IN THE SERN FA. HI PRS DROPS IN FROM THE NORTH COOLING THINGS
SOMEWHAT. EASTERLY FLOW SETS UP THU-THU NIGHT...SO EXPECTING SOME
CU/SC DEVELOPMENT ESPECIALLY IN THE MTNS THU AFTN. THU
NIGHT...SOUNDINGS SHOW PRETTY DRY ATMOS...HOWEVER...WOULD NOT BE
SURPRISED THAT A THIN LAYER OF STRATUS FORMS IN THE MTNS/FOOTHILLS
SO KEEPING SKIES PCLDY FOR NOW.

(FRI-TUE)...

STILL LOOKING AT 5H RIDGE SETTING UP JUST OUR NORTH AND WEST. MODELS
LEANING TOWARD MAINLY DRY CONDITIONS. FLY IN THE OINTMENT IS
WEAKNESS DEVELOPING OFF THE SE COAST THIS WEEKEND AND WHAT IMPACT IT
MAY HAVE ON OUR LOCAL WX. FOR NOW LEANING WITH MAINLY DRY CONDITIONS
WITH SLIGHT CHANCE POPS SUN-MON...AS A PIECE OF ENERGY ROTATES IN
NW/N FLOW ACROSS THE MID ATLANTIC...WITH WEAK FRONT. APPEARS BULK OF
MOISTURE WITH ANY SE SYSTEM WILL BE SOUTH OF US.
&&

.AVIATION...

OUTSIDE OF DVLPG WRN ISOLD SHRA/TSRA...OVERALL VFR CONDITIONS
EXPECTED TO CONT THRU THIS EVENING. WILL INCLUDE VCNTY MENTION OR
TEMPO OF CONVECTION AT A FEW WRN TAF SITES EARLY ALONG WITH HIGH END
MVFR CIGS...BEFORE SKIES CLR AFTER SUNSET. COULD AGAIN BE SOME
VALLEY FOG PRODUCING MVFR/OCNL IFR VSBYS ESPCLY KLWB/KLYH AFTER
MIDNGT BEFORE CLOUDS AHEAD OF THE NEXT COLD FRONT ARRIVE LATE. THIS
BOUNDARY SHOULD PUSH A MID DECK INTO THE SE WVA TAF SITES BY 09Z
WITH PSBL MVFR CIGS PENDING AMOUNT OF SHRA BETWEEN 11-14Z.
ELSW...EXPECT SCTD CU/AC WELL AHEAD OF THE FRONT WITH A VCNTY SHRA
MENTION AT KROA MID MORNING WED OTRW VFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JH/WP/JH
Hazardous weather outlook, Jun 21, 4:39 AM EST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 AM EDT TUE JUN 21 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-220930-
ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND-
BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD-
FRANKLIN-GILES-GRAYSON-GREENBRIER-HALIFAX-HENRY-MERCER-MONROE-
MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE-
ROCKINGHAM-SMYTH-STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE-
YADKIN-
539 AM EDT TUE JUN 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...
NORTHWEST NORTH CAROLINA...SOUTHEAST WEST VIRGINIA...CENTRAL
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JJ

The radar

The Roanoke radar (KFCX), 44 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
June 21, 2:47 PM EST
Where
Pulaski County, Draper
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.000, -80.767

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461382.